Epinephrine error

  1. Recently I witnessed a medication error with epinephrine, the patient was a 26 year old female, written for 0.5mg of epinephrine sq due to a allergic reaction to a medication, PT had hives/facial swelling. The patient was given 0.5mg of epinephrine 1:10,000 IV push. The patient for a few moments had sinus tachycardia, shortness of breath, chest pain, decreased vision & the feeling as if they were going to pass out. After a minute or so vitals were back to baseline & the patient only had complaints of a headache. Patient was admitted for observation, troponins/ekg were normal, echocardiogram was normal, also a Mri of the head was done as the patient had continued headache which was negative for any findings. My question is do epinephrine errors happen often? Also, I'm curious how this patient received such a high dose of epi but had no harm done, seems rare.....
    Last edit by katie4593 on Aug 7 : Reason: Include info
    •  
  2. 38 Comments

  3. by   blondy2061h
    You said the dose was the same but the route was the only difference
  4. by   MunoRN
    Why was the epi ordered as SQ when they had IV access? For what reason was the Epi being given? O.5mg epi is not an unusually "high dose", it's half of the cardiac arrest/crashing patient dose. Generally it should be given either IV or IM if IV access is not available, SQ epi isn't reliable since it causes capillary constriction and results in highly variable and usually slow SQ absorption.

    The symptoms you described are fairly normal for epi, it means it's doing what it's supposed to do.
  5. by   katie4593
    Normally SQ epinephrine dosage strength is 1:1,000...this patient was given 1:10,000 epinephrine which is reserved for cardiac resuscitation. Giving epi IV vs SQ is very very different & usually results in harm to the patient. After I witnessed this event I research articles online and most people that were given IV Epi accidentally instead of sq/IM suffered from severe cardiac arrhythmias/reduction in EF, etc. I guess this patient just got lucky
  6. by   MunoRN
    Quote from katie4593
    Normally SQ epinephrine dosage strength is 1:1,000...this patient was given 1:10,000 epinephrine which is reserved for cardiac resuscitation. Giving epi IV vs SQ is very very different & usually results in harm to the patient. After I witnessed this event I research articles online and most people that were given IV Epi accidentally instead of sq/IM suffered from severe cardiac arrhythmias/reduction in EF, etc. I guess this patient just got lucky
    1:1000 and 1:10000 are the concentrations, not different dosages, 1:1000 is 1mg in 1ml while 1:10000 is 1mg in 10ml. 0.5mg is still 0.5mg regardless of the concentration. Why was the patient requiring epi?
  7. by   katie4593
    Sorry thought I responded back to you. Allergic reaction to a medication.....the nurse who administered the medication did not understand what was done wrong. My manager stated the nurse should've recognized the normal route for epi during an allergic reaction is sq or IM which it was written for, if giving Sq or IM the normal ratio is 1:1000. Instead she proceeded to give the epi and used our prefilled cardiac Epi that are 1mg/10ml 1:10,000. Just seems like there are mistakens often with epi & has a high risk for patient harm. The doctor on call told us that we were lucky the patient had no serious harm done
  8. by   blondy2061h
    So was she given the correct dose or not? Cardiac arrest epi should be kept on the crash cart- and only there, on inpatient units.
  9. by   MunoRN
    In the case of anaphylaxis, the goal is to raise circulating epi levels as quickly as possible, which is why the preferred route is actually IV if there is established IV access already. When giving epinephrine IV, the preferred concentration is 1:10,000 since it is more dilute and less likely to cause localized adverse effects.

    Epinephrine is literally a 'shot of adrenalin', so the symptoms that go along with that are to be expected (tachycardia, increased BP, which can cause CP, etc) SQ epinephrine may well have resulted in less pronounced symptoms but that's also because it would have been less effective for it's intended purpose.
  10. by   katie4593
    Yes the correct dose but wrong route. Nurse actually got written up by the doctor for the incident. I understand what you're saying about IV being more efficient but according to the doctor on call the patient was not crashing & warranted sq/IM epi for the Allergic reaction, he stated we could have caused more harm then good giving the epi IV
  11. by   MunoRN
    Quote from katie4593
    Yes the correct dose but wrong route. Nurse actually got written up by the doctor for the incident. I understand what you're saying about IV being more efficient but according to the doctor on call the patient was not crashing & warranted sq/IM epi for the Allergic reaction, he stated we could have caused more harm then good giving the epi IV
    If the doctor wanted the patient to receive a lower dose or the same dose over a longer period of time then SQ was still not the appropriate choice as it's absorption is highly variable, it could reach circulation at a rate similar to that of IV/IM or much slower. If the doc wanted the 0.5mg to reach circulation at a slower rate then divided doses should have been ordered, starting with a smaller dose and assessing for response (ie give 0.2mg IV q 2minutes).
  12. by   hrn12
    When I changed facilities, I was genuinely surprised at how many people were not aware of the different concentrations of epi. I've only ever encountered one patient who received the incorrect concentration (several years prior to my encounter). Thankfully the person seemed to have recovered well.
  13. by   That Guy
    Epi errors happen more frequently than I would like to see. People get confused on the 1:1000 vs 1:10000 all the time. Follow that with the wrong route for the correct concentration and you are setting up to potentially kill your patient.
  14. by   cleback
    Sounds like there are different schools of thought for administration and rationale, which all adds to the confusion.

    I've seen epi given for allergic responses to medication. Even with a correct administration, the patients look like heck and need to be closely monitored.

close